Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 286, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 5, 2003, 1:42 PM CST for Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2003, 1:42 PM CST (19:42 UTC)
- Expired
- Nov 5, 2003, 2:45 PM CST
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 051942
SVRMAF
TXC371-052045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CST WED NOV 5 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 245 PM CST
* AT 141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM OVER SOUTHERN PECOS COUNTY...OR ABOUT 22
MILES SOUTH OF BAKERSFIELD...MOVING EAST AT 25 MPH.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3064 10252 3077 10225 3087 10208 3066 10196
3066 10214 3060 10215 3060 10237 3049 10241
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:15 AM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Nov 5, 10:15 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1015 AM CST WED NOV 5 2003 COLD FRONT MOVED INTO PERMIAN BASIN AND IS SOUTH OF A KHOB TO KMAF LINE. FRONT MAY NOT MOVE MUCH MORE DURING THE DAY... BUT GIVEN WIDESPREAD CLOUD COVER NOT EXPECTING MUCH WARMING FOR MOST OF THE AREA. ISSUED UPDATE TO LOWER TEMPS A COUPLE OF CATEGORIES MOST ZONES. SHOWERS MOST PREVALENT ACROSS THE EAST... BUT LATEST MESOETA LOOKS LIKE BEST AREA FOR DESTABLIZATION THIS AFTERNOON WILL BE ACROSS THE TRANS PECOS DOWN INTO THE BIG BEND... MAY SEE SOME STORMS DEVELOP LATER TODAY. PREVIOUS DISCUSSION-------------------------------------------------- .SHORT TERM... SURFACE FRONTAL BOUNDARY EXTENDED ACROSS THE NORTHERN PERMIAN BASIN AND THE SOUTHEAST PLAINS OF NEW MEXICO EARLY THIS MORNING. TEMPERATURES WERE IN THE LOWER TO MID 50S BEHIND THE BOUNDARY...WITH DEWPOINTS RANGING FROM 11 F AT CARLSBAD TO 43 F AT SNYDER. A DRYLINE EXTENDED SOUTH THROUGH THE WESTERN PERMIAN BASIN AND THE TRANS PECOS REGION WHERE DEWPOINTS WERE IN THE 50S AND LOWER 60S. EXPECT THE FRONT WILL HANG AROUND THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS TODAY. THE TEMPERATURE FORECAST WILL BE TRICKY WITH THE BOUNDARY IN THE AREA...NOT TO MENTION MID/HIGH LEVEL MOISTURE TRANSPORTING NORTHEAST THROUGH THE AREA. WENT WITH UPPER 60S IN THE NORTHEAST...WITH GENERALLY 70S ACROSS THE REMAINDER OF THE FORECAST AREA. AS FAR AS RAIN CHANCES TODAY...THE ETA SHOWS GOOD ISENTROPIC LIFT IN THE 300-305 K LAYER THROUGH OUT THE DAY IN THE EASTERN PERMIAN BASIN/TRANS PECOS REGION AND THE WESTERN LOW ROLLING PLAINS. LIFT WILL ALSO BE ENHANCED BY A 100-110 KNOT UPPER JET ENTERING THE AREA. KMAF 88D IS ALREADY SHOWING THIS PATTERN BEGINNING WITH ECHOES FORMING IN THE SOUTHERN PERMIAN BASIN AND TRANS PECOS REGION AT 09Z. WILL GO WITH CHANCE SHRA/TSRA TODAY IN THE EASTERN ZONES. LOW CLOUDS SHOULD BEGIN TO OVERSPREAD MUCH OF THE EAST AGAIN LATE TONIGHT AS THE FRONTAL BOUNDARY SLOWLY HEADS SOUTH AND WEST. WILL CONTINUE POPS IN THE FAR EAST WITH CONTINUED ISENTROPIC LIFT. TEMPS SHOULD BE COOL...BUT DID WARM THEM UP A FEW DEGREES ACROSS THE NORTH WITH THE CLOUD COVER AND PERHAPS A SLIGHT INCREASE IN LOW LEVEL DEWPOINTS. && .LONG TERM... THIS WILL BE SHORT AND SWEET AS WAY BEHIND SCHEDULE. BASICALLY... PERSISTENT WEST COAST TROUGH WILL EJECT EAST/NORTHEAST...BEFORE ANOTHER SHORTWAVE DIGS ANOTHER LONGWAVE TROUGH OVER THE WEST COAST BY DAY 5. THIS SHOULD DISLODGE A PORTION OF COLDER AIRMASS THAT HAS REMAINED NORTH OF THE AREA...SOUTH INTO AREA BEGINNING IN EARNEST TONIGHT. ISENTROPIC UPGLIDE/WAA PATTERN WILL INCREASE OVER THIS COLD AIRMASS WHICH WILL CALL FOR AN INCREASE IN POPS THURSDAY THROUGH SATURDAY...AS WELL AS COOLING OF MAX TEMPS. IN ADDITION...A SERIES OF SHORTWAVE TROUGHS WILL EJECT NORTHEAST OVER THE AREA DURING THIS TIME AND A PERSISTENT H25 JET WILL FAVOR HIGHER HIGHER POPS. CONSEQUENTLY...THURSDAY NIGHT TEMPS MAY BE A TAD LOW...BUT WILL LEAVE GOING NUMBERS AS IS IN CASE PUSH OF COLD AIR FROM NORTH IS MORE SO THAN CURRENT CROP OF MODELS INDICATE. IT APPEARS AREA MAY DRY OUT AND TEMPS BEGIN TO REBOUND A BIT BY SUNDAY AS FAST FLOW ALOFT FINALLY DISLODGES COLD AIRMASS AT SURFACE. && .PRELIMINARY POINT TEMPS/POPS... MAF 72 50 57 43 / 30 20 30 40 CNM 78 44 63 40 / 0 0 0 20 MRF 75 45 67 40 / 10 10 0 10 FST 77 53 65 47 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/67
Hazardous weather outlook, Nov 5, 4:50 AM CST, 8 hours 52 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-052100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 450 AM CST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN AND THE TRANS PECOS REGION TODAY AND TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED...BUT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:53 PM CST | Severe Thunderstorm Warning | MAF | Terrell | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.